Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.
My experience after weaning of Citalopram - 6 weeks on - Citalopram Withdrawal & Weight Loss(11 Posts)
I don't know if this will help anyone else, but I wanted to share my experience after weaning off from 40mg of citalopram. It took 6 weeks to go from 30mg to 0mg and I did reasonably well even during the process of going from 10mg to 0mg. The weeks after that, when the citalopram was gradually leaving my system, were incredibly difficult. I've kept a mini diary that I thought I would share.
Background: I decided to stop taking citalopram as I had gained so much weight that I was unable to lose despite never having weight issues before going on it. I was put on it for anxiety and depression after my twin sister died of lung cancer aged 30. I was on it for 2 and 1/2 years and I didn't have as many anxiety issues, but did become quite distressed at the weight gain (12kgs at my worst). Bizarrely about 3 weeks after my beloved father died of skin cancer I had an epiphany that I was finally ready to wean myself off, so I did!
Captains Log - Citalopram Withdrawal - My Experience
Week 1 - no more Citalopram - Not too bad. Not as bad as going cold turkey as I had accidentally done before but towards the end of the week i have started getting an antsy feeling that won't go away. Outbursts of anger that I wouldn't normally have. General feeling that coming of Citalopram won't be so bad! Pleased!
Week 2 - Antsy feeling escalated to the point I often can't stay still. Mainly at night time lying in bed ready to go to sleep. Want to yell and scream and peel my skin off. Even typing it now makes me feel a little like that. The first couple of times were unbearable but after that I knew that it would subside after a while so I started to try to trick myself into focusing on other things. Taking Nytol has really helped.
Week 3 - Extreme nausea, vomiting, hot sweats and general flu like feeling. I ended up sleeping for a couple of days solid. (note written 3 weeks later: As I had just come home from holiday in malarial area became paranoid that I had malaria but it was in fact just withdrawal symptoms from the pills. Definitely the lesser evil!).
Week 4 - Migraine and then lingering headache. Bouts of nausea and a general feeling of being drained and very very sensitive emotionally and physically. No more hot sweats but sometimes burning hot face (think incredibly rosy cheeks like sunburn) even in the cold weather (bad spring this year!).
Week 5 - I realised that I have been walking around with a permanent hangover these past few weeks - fuzzy head and general desire to hibernate at home. Solpadeine has really helped with the lingering migraine. I have stopped taking it now. Just taking paracetamol at first sign of headache. Weighed myself and lost 3 kgs without any effort. Woo hoo!!! People are noticing that I am thinner now so I am going to try again to lose weight. Never had difficulty before but on citalopram exercise and healthy eating had no real effect and I put on 10kg in the 2 and 1/2 years I was on it. Side note - I was pregnant for 9 of the months I was on Citalopram - baby girl died at birth so no breast feeding and the weight didn't shift after that - before pregnancy I had been putting on weight despite no change in my diet and exercise regime. With exercise I got more sculpted but no thinner.
Week 6 - Minor headaches but that could be because it is spring and I get hayfever/sinus issues. Starting to really get more energy. No longer exhausted when I get home from work. Feeling more - as in feeling more happiness, laughing more but also more sensitive to events around me. Some colleagues driving me potty at the moment whereas before I was more indifferent to them and their bad behaviour, language and pranks. Also feeling more motivated to look after myself, do the things I have been putting off and get out and about. Citalopram really blunted me I think - made me calmer but also far less driven. More contented but far less interested in the world around me.
Anyway - that is very wordy but thought it might help others who are wondering about Citalopram withdrawal issues and annoying weight gain.
It has been a though journey so far - harder than going on Citalopram was but so worth it. I feel more capable now of addressing my demons and empowered that I am taking control for myself. Also incredibly relieved and excited to know that the weight gain was not permanent. I know I'm going to have to make some effort to lose it but as it stands it doesn't seem it will be effort in vain. I'll write again in a few weeks with updates on how I've done since this post.
Thanks fair that's a really interesting read. I'm on 40mg fluox and do sometimes
worry wonder about how easy/difficult they are to come off. Pleased to hear you're out the other side and I hope you hang on to the motivation and loose the weight. best wishes.
Hi CIQ. Glad you found it interesting! I have no experience with fluox so can't help at all on that front. What I really wanted to get across is that these past 6 weeks have been tough mentally and physically but ultimately incredibly empowering and positive. Its good to be aware upfront that withdrawal isn't easy. Being prepared and aware really helps I think. All the best! xx
Week 6 continued - Frustrating! I just can't sleep properly right now. My mind keeps whirring in a way it hasn't for a very long time. I'm also finding it hard to watch scary shows on tv. I never used to be able to as I jump and have to hide behind my hands. In the last few years I could watch just about anything. I never realised that was because of the citalopram until now! Back to mainly watching comedy again. No great loss but interesting thing to figure out!
I've been wondering for a while about coming off citalopram. The gp says no since I am back in counselling. Definitely not going to stsy on for life though so reading hour diary was really interesting.
Plus sides of being on citalopram are many and varied. For example, I can hug and be hugged because I am no longer scared of physical proximity.
I am only just coming to see the downsides. The lack of emotion - including fear. I will come off, probably over the summer holidays so it doesn't affect my work and I can get lots of light therapy.
I want to come off it and lose some weight. Also I haven't been able to cry since taking it. That's weird. But then I am so much braver and I don't want to go backwards. Sigh.
thank you for sharing this. I am coming off too and have been really surprised to find myself feeling so overwhelmed and totally fuzzy headed. I thought I'd come off so slowly I'd barely notice. Your post has given me courage to keep going. I was starting to think I'd be going back on them. thank you.
I came off mine cold turkey when my father was in hospital and I was by his bedside the whole time.
I had no side effects (although I did have headaches but I was very stressed being at a hospital for 18 hours a day)
Thinking about it I also had a few panic attacks but again put it down to stressful situation I was in.
Since coming off it I have lost about a stone (although I am actually dieting and before I wasn't) but I did gain weight (partly due to the tablets and alot to do with unhealthy food and hardly any excerise)
I have more panic attacks then I did before I was on them/on them but they may happen maybe roughly once a month?
Gp refuses to give me any medication (apart from telling me to go back on my tablets) but my job takes me abroad and I have a doctor who will give me valium (I rarely take it but i know I can take it if its there)
It really helped me when I was on it and I was on the max dose for about 2 years. It did stop me feeling, and for the first month I was a zombie and slept alot (I remember my friend coming in and making me take them each day) but if I felt anything, it was a very strong emotion, normally sadness and I would cry alot but once i stopped crying I was ok.
Feeling happy was fleeting but I felt near normal to function
I'm off completely now. first week was fine but now feel slightly dizzy at times and very emotional. definitely better though and much clearer headed. it is actually quite a relief to be off after 2.5 years!
Eeeeeeek - I have just been prescribed citalopram - took the first one today and now really not sure I want to take it :-/
Been on Fluoxetine before and had no issues and came off it reasonably okay.
I'm also now really worried reading about weight gain, having had an eating disorder before and feeling vulnerable to that right now, weight gain is NOT what I need. Oh bloody hell!.
Well done though Fair/Smudge/Camel for getting off it - considering your experiences coming off it would you say it was worth being on it? (IE - what would you advise me right now!).
I hope I can some how put my mind at rest. I was on citalopram for 2 and half years, I put on a fair bit of weight and after the depression seemed to be go I started to wean 6 months ago. I was fine even on 5mg. The doctors told me to go it every other day till I got down till nothing. I was great until about a week ago being off the pills, But woke up last Thursday in a panic. Since then its worse. I feel spaced out, I ache and am more snappy. I would say its coming up to 6wks without the pills, but I was only taking 2.5mg in the end after cut up the tablets. Would it be withdrawal still now?? Feel crap. Trying to continue my day as normal it's hard when your head is so spaced out it almost feels a bit dizzy. Does this sound right to anyone ??
Join the discussion
Registering is free, quick, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.Get started »
Please login first.